Marchenko–Pastur distribution

From Wikipedia, the free encyclopedia
Jump to navigation Jump to search
Marchenko-Pastur distribution.svg

In the mathematical theory of random matrices, the Marchenko–Pastur distribution, or Marchenko–Pastur law, describes the asymptotic behavior of singular values of large rectangular random matrices. The theorem is named after Ukrainian mathematicians Vladimir Marchenko and Leonid Pastur who proved this result in 1967.

If denotes a random matrix whose entries are independent identically distributed random variables with mean 0 and variance , let

and let be the eigenvalues of (viewed as random variables). Finally, consider the random measure

Theorem. Assume that so that the ratio . Then (in weak* topology in distribution), where



The Marchenko–Pastur law also arises as the free Poisson law in free probability theory, having rate and jump size .

See also[edit]


  • Götze, F.; Tikhomirov, A. (2004). "Rate of convergence in probability to the Marchenko–Pastur law". Bernoulli. 10 (3): 503–548. doi:10.3150/bj/1089206408.
  • Marchenko, V. A.; Pastur, L. A. (1967). "Распределение собственных значений в некоторых ансамблях случайных матриц" [Distribution of eigenvalues for some sets of random matrices]. Mat. Sb. N.S. (in Russian). 72 (114:4): 507–536. doi:10.1070/SM1967v001n04ABEH001994. Link to free-access pdf of Russian version
  • Nica, A.; Speicher, R. (2006). Lectures on the Combinatorics of Free probability theory. Cambridge Univ. Press. pp. 204, 368. ISBN 0-521-85852-6. Link to free download Another free access site